Thanks first of all for offering your expertise in supporting and responding to this forum. We are forever grateful and express our sincere gratitude.
This is our dilemma; we are hoping that we could get some direction on how to move forward.
38 yr old female diagnosed with HIV 2 years ago. CD4 was about 150. Treatment was started with Atripla. 6 months ago VL was undetectable and CD4 about 380. Approximately 6 months ago noticed lesion on leg. Most recently diagnosis by epithelial biopsy - KS macro stage. CD4 at this time from two separate reports 190 and 280 undetectable VL.
- Is it possible to have different numbers (CD4 counts) with a difference of about 100 units in a space of a week?
- Could this mean there is resistance to the current regimen Atripla? Is it suggestable to change the regimen (Atripla) at this time based on the numbers (possible case of resistance considering declining CD4)?
- In regards to the KS (single lesion on leg first noticed 6 months ago) Abd CT and Chest X-ray negative for lesions, no bloody stools or shortness of breath. The Dr. recommends IV Vincristin to treat the single lesion.
Considering the low CD4 versus the risk of the KS spreading (even though localized at the moment) versus the possible side effects of IV chemotherapy is IV chemotherapy recommended? Wouldnt this be too aggressive (IV Vincristin) versus surgery to remove the affected tissue or radiation therapy (more conservative approach)? The argument is that the IV would take care of the un noticeable lesions if any. What are your thoughts on this? Your response is highly appreciated.
Thanks for your questions. I am sorry to hear about what you are going through.
Regarding question 1), yes it is very possible to see a shift of even 100 points on the CD4 in a short time. The CD4 count is a calculated number (it is not directly measured on the blood test). The number can fluctuate greatly due to several factors such as: the time of day, the amount of inflammation in teh body (the numbers go down during stress or with infection or fever), the T cells move out of the blood and into the tissues..so the total number goes down (we only measure the CD4 cells in the blood, not the tissues), and there is always some "laboratory" variability built into the test (if you run the same test on the same blood sample twice..you will not get the same result twice).
- Resistance to the medicine would be first shown by the viral load count, not the CD4. If resistance developed the viral load would go up, which is not the case. So changing meds would not be needed.
Regarding the KS. From what you describe there is only a single skin lesion. There was a report of a series of 7 patients who developed skin lesions of KS after their CD4 counts had been increased on HIV meds and their viral loads suppressed for years (Maurer, N Engl J Med 2007; 357:1352-1353). In those patients the course of the lesions was slow growing and their patients did well without internal spread of the KS. They did not get chemotherapy. I would discuss the treatment plan with your doctor and maybe ask about a second opinion about the best treatment approach. There is no absolutely correct way to go because there are no treatment studies in similar cases to help give a definite answer.